Sign In
CPSI Share                                                                      
​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​ ​​
Publication Type: Safety Bulletin
Single or Multiple Incident: Single
Date: 8/28/2019 12:00:00 AM
Country: Canada

This bulletin describes a fatal patient safety incident related to a drug interaction between a laxative and a food thickening agent. Patients with dysphagia, or difficulty swallowing, are often advised to avoid thin, watery liquids and to consume only liquids that have had their viscosity altered by thickeners (known as “thickened liquids” or “thickened fluids”). Swallowing a thickened liquid will improve bolus control and reduce the risk of aspiration. In this incident a patient was prescribed PEG 3350 laxative (polyethylene glycol) to be dissolved in liquid for treatment of constipation. The patient was switched to a thickened diet for dysphagia; therefore PEG 3350 was mixed in a starch-based prethickened juice. On the second day of administration, the patient was noted to be very “gurgly”, a possible sign of aspiration, after swallowing the dose. The patient passed away a couple of hours later, following suspected aspiration during repositioning. Addition of PEG laxative to a liquid that has been thickened with a starch-based thickener will result in a mixture that is thin and watery, effectively undoing the intended act of thickening. Patients with dysphagia who swallow the thinner-than-expected liquid are potentially at increased risk of aspiration. This incident was shared to raise awareness of the interaction and to present system-based strategies to prevent its occurrence and mitigate the risk of patient harm, especially in long-term care homes where residents who may be on thickened fluids are often prescribed laxatives. The bulletin highlights contributing factors. Recommendations to prevent similar incidents are provided and directed at manufacturers, healthcare facilities, and community based healthcare providers.

Additional Details

Medication/Gas/Fluid:
polyethylene glycol (PEG 3350), laxative, xanthan gum, cornstarch


Potentially Harmful Interaction between Polyethylene Glycol Laxative and Starch-Based Thickeners